Colorado, 2023High Wind and Winter Weather in Colorado, March 1, 2023
March 1, 2023 · NWS GLD · 2 events in 1 county or zone
Wind gusts around 60 MPH were observed during the day as a winter storm system moved through East Central Colorado. The highest wind gust reported was 66 MPH at the Burlington airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts around 60 MPH were observed during the day as a winter storm system moved through East Central Colorado. The highest wind gust reported was 66 MPH at the Burlington airport. Prior to the snow moving in the winds ahead of the snow caused blowing dust to reduce the visibility to between half and three quarters of a mile at Kit Carson. Once the snow began to move in, a snow squall occurred in the Burlington area where the combined effect of heavy snow and gusty winds caused the visibility to fall to a quarter mile or less for a half hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 1, 3:57 AM MST, 8 hours 2 minutes earlier.
Area forecast discussion, Mar 1, 3:57 AM MST, 8 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
357 AM MST Wed Mar 1 2023
.SHORT TERM...(Today through Saturday)
Issued at 210 AM MST Wed Mar 1 2023
Across the Tri State region this morning, skies are mostly clear
except for some high cloud pushing through the northeast.
Temperatures are ranging widely with 20s west of Kansas Highway 25,
and mainly 30s east of Kansas Highway 25. A few outliers are near
40F. These were based on observations at 100 AM MST. Winds are
mainly west-southwest in western locales, trending to west-northwest
in the eastern portion of the cwa.
Going into today, high pressure over the region will provide the
area with another decent day in advance of an approaching low
pressure system late tonight through Thursday, that will bring
accumulating snows to the area.
It will be this system that will be the main wx focus/concern in the
short term. Models are still showing inconsistencies with
placement/track of the upcoming system, but mainly the amount of
qpf/snow resulting from its passage. Overall the low complex will
shift south of the cwa, across Oklahoma and northern Texas. Easterly
flow from the surface to 850mb due to the low south of the cwa and
high pressure north, will provide a persistent upslope/orographic
fetch over the region.
There will be some 850/700mb frontogenesis that passes through the
cwa during this time, with a potential trowal formation, all of
which will enhance snowfall in some spots from 06z Thu-06z Fri.
There will be a brief rw/sw mix at the onset, but as the overnight
progresses, allowing for colder air to work into the region
expecting a transition to all snow showers. With the inconsistent
model trend for the qpf potential, snowfall totals will range from
about 1" up to a localized 5-6". Heaviest snow totals look to occur
mainly along/south of I-70 and west of Highway 83. As a result, will
be issuing a Winter Storm Watch for a good portion of the cwa. Based
on timeframe/amounts, it is looking like Advisory level snowfall at
this time.
Wind gusts along/south of the Interstate will exceed 25 mph, so
blowing snow will also be of concern for area travelers.
System will exit the area late Thursday from west to east, with
precip ending in tandem. Models give the region high pressure
pushing in for Friday, with a quick moving shortwave Friday night
into Saturday. Current track has areas along/west of Highway 27
seeing best chances for light accum, but lees than an inch area-
wide.
For temps, daytime highs today will range widely with mid to upper
30s in portions of northeast Colorado, to the upper 40s and low 50s
in far east and southern locales. Coldest day on Thursday with upper
20s to mid 30s expected. By Friday, 40s return with slightly cooler
air for Saturday with highs ranging in the upper 30s west into the
upper 40s east.
Lows tonight will have a mix mainly in the lower and mid 20s, giving
way to mid teens west to mid 20s east Thursday night, then a wider
range from the upper teens west to the upper 20s east for Friday
night. The colder temps west for all three overnight periods will
have wind chill readings into the single numbers above zero.
.LONG TERM...(Saturday night through Tuesday)
Issued at 156 AM MST Wed Mar 1 2023
A broad upper trough will settle into the western CONUS this
period, ejecting occasional shortwave energy eastward into the
plains. The first part of the long term will be relatively quiet,
with an upper ridge resulting in dry conditions and above normal
temperatures, but by Monday night and Tuesday there will be
precipitation chances as these waves begin to impact the area.
Temperature forecasts suggest either rain or snow will be
possible, with highs in the upper 30s to lower 40s. Given that
these will be fast moving open waves, rain/snow amounts should be
relatively light. Best chances at this time appear to be in
northeast Colorado, though chances will spread eastward by the
middle of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 357 AM MST Wed Mar 1 2023
Both terminals will see mainly VFR conditions through the
forecast period. KGLD will see 6sm in light snow by 11z Thursday
and may shift lower depending on upcoming storm track.
Winds for KGLD, west 5-10kts through 18z, then east-southeast
101-15kts. Gusts to 25kts mainly after 05z Thursday. Winds for
KMCK, north-northwest around 5-10kts through 22z this afternoon,
then east-southeast 5-15kts. Gusts to 25 kts after 05z Thursday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from this evening through Thursday evening
for KSZ001>003-013>015-027>029-041-042.
CO...Winter Storm Watch from this evening through Thursday evening
for COZ091-092.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...024
AVIATION...JNHazardous weather outlook, Mar 1, 11:51 AM MST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1151 AM MST Wed Mar 1 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1151 AM MST Wed Mar 1 2023 /1251 PM CST Wed Mar 1 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A Winter Storm Watch remains in effect for portions of the Tri-State
area on Thursday... beginning around sunrise Thursday morning and
ending late Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
High Wind, Kit Carson County
- When
- March 1, 11:59 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
A mesonet station just north of Flagler reported the high wind gust.
Winter Weather, Kit Carson County
- When
- March 1, 2:55 PM MST to 3:30 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Snow Squall. Wind gusts of 30 to 50 MPH combined with heavy snow to reduce the visibility to a quarter mile or less during this timeframe.
Key Impacts: blowing snow, reduced visibility.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088409, 1088408.